Alert archive / Colorado / High Wind Watches in 2022

High Wind Watch 10, NWS Pueblo, CO

October 22, 202210 counties in Colorado

NWS Pueblo, CO issued this high wind watch at Oct 22, 2022, 4:04 AM MDT for 10 counties in Colorado. It took effect at Oct 23, 2022, 8:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 22, 2022, 4:04 AM MDT (10:04 UTC)
In effect from
Oct 23, 2022, 8:00 AM MDT
Expired
Oct 22, 2022, 2:20 PM MDT
In force
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Baca County, CO, Bent County, CO, Conejos County, CO, Costilla County, CO, Crowley County, CO, Las Animas County, CO, Otero County, CO, Prowers County, CO, Rio Grande County, CO

The radar

The Pueblo radar (KPUX), 92 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 10.1 hours before the alert went out and 352 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2022-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2022-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4885 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this high wind watch went out at Oct 21, 11:14 PM MDT, 4 hours 50 minutes earlier.

Area forecast discussion, Oct 21, 11:14 PM MDT, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1114 PM MDT Fri Oct 21 2022

.UPDATE...
Issued at 711 PM MDT Fri Oct 21 2022

Updated forecast to expire Red Flag Warning which was in effect
for parts of the region. Also updated gridds to reflect ongoing
weather. \/Hodanish

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 358 PM MDT Fri Oct 21 2022

Key Messages:

1) Warm and breezy with critical fire weather conditions expected across
   the plains on Saturday.

2) Widespread snow and blowing Saturday night and Sunday across the higher
   terrain along the Continental Divide

3) Windy to very windy conditions expected across all of south central and
   southeast Colorado on Sunday, leading to high fire danger and possible
   critical fire weather conditions.

Tonight-Saturday...Model data remains in good agreement of increasing
west to southwest flow aloft across the region through the day tomorrow,
as a strong eastern Pacific storm system, moving onshore across the Pacific
Northwest Coast this afternoon, remains progged to translate into the Great
Basin region through the day Saturday. With the increasing west to southwest
flow and expected deep mixing, will see breezy westerly winds of 15 to 25 mph
with gusts of 35 mph across most of southeast Colorado, and combined with dry
air in place and rhs around 10 percent, the current Red Flag Warning from
11 am to 7 pm still remains on track. Good mixing and the downslope flow will
also help to keep overnight lows on the mild side, especially in the banana
belt along and west of the I-25 Corridor, with highs on Saturday expected to
be above seasonal levels in the 70s and 80s across the eastern plains, and
mainly in the 50s and 60s across the higher terrain, save for 30s and 40s
at the peaks.

Saturday night-Sunday night...Models continue to be in good agreement with
the movement of Great Basin system across northwestern Colorado and
into the Northern Rockies, with a strong jet core translating across
south central and southeast Colorado through the day Sunday. This will
bring windy to very windy conditions to the region, with the potential
for strong downslope winds developing across the southern Sangre de Cristo
Mtns late Saturday Night and spreading out into the lower elevations of
the southern I-25 Corridor Sunday morning, as mtn top winds approach
50 to 60 kts, along with period of neutral shear before winds aloft
increase later Sunday morning and afternoon. This increasing flow aloft
will also bring strong and gusty winds to the rest of the higher terrain
and the southeast plains on Sunday, with the potential of seeing gusts of
50 to 60 mph continuing through the day Sunday, strongest across the plains
along and south of the Highway 50 Corridor, as the upper system and associated
cold front aloft translates across the south central and southeast Colorado.
This will also lead to possible critical fire weather conditions once again,
especially across the southeast plains, where the warmest temperatures are
expected, along with possible areas of reduced visibilities in blowing dust.
With that said, we have issued  a high wind watch for the southern Sangres and
the southern I-25 Corridor for late Saturday night and Sunday, with the potential
of a high wind watch/warning being extended further east on Sunday. We have also
issued a Fire Weather Watch for the southeast Plains on Sunday, which could also
be expanded if necessary, as with the expected strong winds, fire danger will be
high across much of the area.

In addition, the strong west to southwest upslope flow and increasing moisture
associated with the passing system, will bring widespread precipitation to the
higher terrain, especially along and west of the ContDvd, where the first
significant snowfall of the season. While total snowfall amounts continue to
vary between advisory and warning criteria, the snow combined with the strong
winds will create hazardous travel conditions across the higher mountain passes
of the ContDvd late Saturday night and through the day on Sunday, and being the
first winter weather evening of the season, we issued a Winter Storm Watch from
Saturday evening through Sunday night for the eastern San Juan, La Garita and eastern
Sawatch Mtns. With the passing trough, will see scattered scattered showers spreading
across the high mtn valleys through the eastern mts and immediate adjacent plains through
Sunday night, with some light snow accumulations possible as snow levels drop to between
7-8K ft Sunday and down to 5 K ft Sunday night.

.LONG TERM...(Monday through Friday)
Issued at 358 PM MDT Fri Oct 21 2022

1)Lower confidence in specific weather impacts when another trough
of low pressure traverses over or near the region late next week.

Monday...Medium range guidance is a little quicker with the passing
mid-level shortwave trough of low pressure across southeastern
Colorado. Due to this quicker movement we collaborated a quicker
decrease in PoPs and precipitation Monday. This wave will also
provide much cooler air with daytime temperatures nearly 20 degrees
below late October averages. Overnight lows heading into Tuesday
morning should officially put an end to our growing season in
southern Colorado.

Tuesday -  Wednesday...Warming trend expected as the mid-level
pattern flattens out a bit ahead of the next potential digging mid-
level trough. Expecting mostly dry days with lighter winds which
should help abate any fire weather issues.

Thursday - Friday...This far out we're talking about much lower
confidence on weather impacts across the region, at least in terms
of magnitude and specifics. The potential does exist for more higher
elevation snows, stronger winds, and more elevated fire weather
conditions over the plains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1111 PM MDT Fri Oct 21 2022

Main concern during this period will be windy conditions tomorrow
afternoon.

VFR conditions are near certain during the next 24 hours.
Southwest flow aloft will be increasing and with excellent mixing,
gusty winds will reach down to the surface during the afternoon
time periods at all 3 taf sites, KPUB, KALS and KCOS. winds of 20
to 30 knts will be common during the afternoon tomorrow.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Saturday evening through late Sunday
night for COZ060-066-068.

High Wind Watch from late Saturday night through Sunday
afternoon for COZ074-075-087-088.

Red Flag Warning from 11 AM to 7 PM MDT Saturday for COZ226>237.

Fire Weather Watch from Sunday morning through Sunday evening
for COZ231>237.

&&

UPDATE...HODANISH
SHORT TERM...MW
LONG TERM...HEAVENER
AVIATION...HODANISH
Hazardous weather outlook, Oct 21, 10:16 AM MDT, 17 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1016 AM MDT Fri Oct 21 2022

COZ058>089-093>099-221630-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1016 AM MDT Fri Oct 21 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Critical fire-weather conditions will continue across portions of
the southern I-25 corridor, where relative humidity values are
expected to fall into the single digits and winds are expected to
gust up to 40 mph in some areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

On Saturday, critical fire-weather conditions are expected across
the I-25 corridor and the southeast Colorado Plains. Relative
humidity values are expected to fall into the low teens, and
westerly winds are expected to gust up to 40 mph.

A strong storm system is expected to bring widespread impacts across
the region starting Saturday night and continuing through at least
Sunday night. This includes very strong winds, heavy mountain snow
and blowing snow, blowing dust across lower elevations, and continued
critical fire-weather conditions over the plains. Impacts from the
strong storm system could linger into early next week, though forecast
confidence decreases considerably beyond this weekend. Nevertheless,
cooler conditions will likely overspread the region for early next
week, when we could see our first hard freeze across the plains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

23/23

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 3:52 AM MDTWinter Storm WarningPUBChaffee, Conejos, Lake, Mineral, Rio Grande, Saguache48 hr
Oct 22, 3:52 AM MDTWinter Weather AdvisoryPUBAlamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 6 more48 hr
Oct 22, 4:04 AM MDTHigh Wind WarningPUBAlamosa, Baca, Bent, Conejos, Costilla, Crowley and 10 more38 hr
Oct 22, 4:12 AM MDTRed Flag WarningPUBBaca, Bent, Crowley, El Paso, Huerfano, Kiowa and 4 more40 hr

Nearby

High Wind Watches in Colorado, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.